Alert archive / West Virginia / Flash Flood Watches in 2013

Flash Flood Watch 13, NWS Charleston, WV

August 10, 2013Boyd County, Carter County, Greenup County, Kentucky; Gallia County, Lawrence County, Ohio; 6 counties in West Virginia

NWS Charleston, WV issued this flash flood watch at Aug 10, 2013, 3:06 AM EDT for Boyd County, Carter County, Greenup County, Kentucky; Gallia County, Lawrence County, Ohio; 6 counties in West Virginia. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2013, 3:06 AM EDT (07:06 UTC)
Expired
Aug 10, 2013, 8:33 AM EDT
In force
5 hr
Issued by
NWS Charleston, WV
Flood severity
None

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Gallia County, OH, Lawrence County, OH, Cabell County, WV, Jackson County, WV, Kanawha County, WV, Mason County, WV, Putnam County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 51 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WGUS61 KRLX 100706
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
306 AM EDT SAT AUG 10 2013

KYZ101>103-OHZ086-087-WVZ006>008-014>016-101500-
/O.NEW.KRLX.FF.A.0013.130810T0706Z-130810T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-
PUTNAM-KANAWHA-ROANE-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...GALLIPOLIS...IRONTON...SOUTH POINT...
HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...
TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON...
SAINT ALBANS...SPENCER
306 AM EDT SAT AUG 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... 
  SOUTHEAST OHIO AND WEST VIRGINIA...INCLUDING THE FOLLOWING 
  AREAS...IN NORTHEAST KENTUCKY...BOYD...CARTER AND GREENUP. IN 
  SOUTHEAST OHIO...GALLIA AND LAWRENCE OH. IN WEST VIRGINIA... 
  CABELL...JACKSON WV...KANAWHA...MASON...PUTNAM AND ROANE. 

* UNTIL 11 AM EDT THIS MORNING

* A WEST TO EAST BAND OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS
  ARE EXPECTED TO TRAIN ACROSS THE WATCH AREA EARLY THIS
  MORNING...THEN DECREASE BY MID MORNING. RAINFALL RATES UP TO 2 INCHES
  IN AN HOUR ARE POSSIBLE WITH THE HEAVIEST SHOWERS. THIS WOULD BE
  ENOUGH TO CAUSE FLOODING ISSUES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
981 
WGUS61 KRLX 101233
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
833 AM EDT SAT AUG 10 2013

KYZ101>103-OHZ086-087-WVZ006>008-014>016-101345-
/O.CAN.KRLX.FF.A.0013.000000T0000Z-130810T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-
PUTNAM-KANAWHA-ROANE-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...GALLIPOLIS...IRONTON...SOUTH POINT...
HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...
TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON...
SAINT ALBANS...SPENCER
833 AM EDT SAT AUG 10 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY...
SOUTHEAST OHIO AND WEST VIRGINIA HAS BEEN CANCELLED. RAINFALL HAS
DIMINISHED AND MOVED OUT OF THE AREA.

$$

LS/50

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Aug 10, 1:21 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 10, 1:21 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
121 AM EDT SAT AUG 10 2013

.SYNOPSIS...
MOISTURE AND INSTABILITY PERSISTS INTO THE WEEKEND WITH ROUNDS OF
SHOWERS AND THUNDERSTORMS WITH A FRONTAL BOUNDARY.

&&

.NEAR TERM /THROUGH TODAY/...
1015 PM UPDATE...
NIXED REMAINDER OF WATCH ACROSS THE N. BAND OF SHRA AHEAD OF FRONT
IS WEAKENING AS IT ENTERS THE N MTNS. FRONT PROBABLY WASHES OUT
ACROSS THE AREA TONIGHT AND TOMORROW. IMMEDIATE FOCUS FOR PCPN
ASIDE FROM SFC FRONT...WITH BE AHEAD OF VORT MAX RACING THRU KY
ATTM...MUCH FASTER THAN PREV THOUGHT. CLD TOPS ARE WARMING AS IT
APPROACHES AND RADAR TRENDS BEAR THIS OUT WITH OVERALL INTENSITY
MUCH WEAKER THAN A FEW HRS AGO. AS SUCH WILL FORGO ANOTHER WATCH
ISSUANCE ACROSS THE S ATTM. STILL COULD SEE SOME POCKETS OF MOD RA
AS THIS MOVES THRU NEXT SEVERAL HRS...PARTICULARLY ACROSS S
PLATEAU...S COAL FIELDS...AND SW VA. HAVE TIMED SOME DETERMISITIC
LKLY POPS WITH THIS FEATURE BASED ON RADAR AND HAVE IT IN NE KY SW
WV BY 04Z...AND UP KANAWHA VALLEY BY 06Z WITH TAIL OF SHRA
LINGERING IN MTNS UNTIL PERHAPS MORNING. THINK THIS HAS A TOUGH TIME
W OF OH RVR.

PREVIOUS DISCUSSION BELOW...
SAME PATTERN DIFFERENT DAY FOR THE NEAR TERM. PRIMARY FORECAST
CONCERN CONTINUES TO REVOLVE AROUND THE THREAT OF FLASH FLOODING
FOR THE AREA AS S/W TROUGHS CONTINUE TO PUSH ACROSS THE AREA WITH
QUASI- STATIONARY FRONT JUST TO THE NORTHWEST.

AT 18Z SFC FRONT CURRENTLY LOCATED OVER THE SE OHIO ZONES. A COUPLE
OF LINES OF SHOWERS LINING UP WITH THE FRONT ACROSS CENTRAL AND
NORTHERN PARTS OF THE AREA. THUS FAR NO THUNDER NOTED WITH THESE
LINES BUT WILL KEEP A CHANCE OF THUNDER FOR THE AFTERNOON HOURS AT
LEAST. DURING THE EVENING AND OVERNIGHT HOURS THE FRONT WILL
CONTINUE TO SLOWLY SAG SOUTHEASTWARD BUT BECOME MORE DIFFUSE WITH A
WEAK SFC LOW PROGGED TO RIDE ALONG THE FRONT OVERNIGHT WHICH WILL
HOLD THE FRONT UP. STILL...EXPECT CURRENT LINE OF SHOWERS WITH SOME
EMBEDDED THUNDER TO CONTINUE PUSHING SOUTHEASTWARD WITH THE NORMAL
LULL IN ACTIVITY BTWN 00Z-06Z. AFTER 06Z...THE NEXT VORT MAX
APPROACHES THE SOUTHERN ZONES AND WITH ABUNDANT MOISTURE ALSO
ARRIVING...WILL RAMP POPS BACK UP AFTER 06Z ACROSS THE SOUTHERN
COALFIELDS TOWARDS LIKELY/CAT BY 09Z-12Z SAT. THIS IMPULSE WILL KEEP
THE CURRENT FLASH FLOOD WATCH GOING...AGAIN WITH THE HIGHEST THREAT
OF FLOODING ACROSS THE SOUTH OVERNIGHT AND EARLY MORNING SAT. VERY
FEW CHANGES MADE TO INHERITED MIN TEMPS.

SATURDAY...AGAIN FEW OVERALL CHANGES MADE TO INHERITED FORECAST.
INHERITED MAX TEMPS IN THE LOW/MID 80S FOR LOWLANDS STILL LOOK GOOD.
EXPECT ONE BATCH OF PRECIP TO BE ONGOING ACROSS SOUTHERN COALFIELDS
AND SOUTHEAST ZONES BTWN 12Z-15Z AND AS THIS VORT MAX CONTINUES
EASTWARD ACTIVITY SHOULD SEE SOME IMPROVEMENT IN OVERALL PRECIP
COVERAGE BY 18Z IF NOT A FEW HOURS SOONER...BEFORE THE NEXT VORT MAX
ARRIVES SAT EVE IN THE SHORT TERM. MUCH DRIER AIR PUSHES INTO THE
NORTH/NORTHWEST ZONES WITH PERHAPS EVEN SOME PARTLY CLOUDY SKIES FOR
THAT AREA.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
FRONTAL BOUNDARY SHOULD BE TO THE SOUTH OF THE CWA AT THE START OF
THE PERIOD...WITH DRIER WEATHER IN STORE FOR SUNDAY. MODELS ARE
BEGINNING TO HINT HOWEVER AT ADDITIONAL UPPER DISTURBANCES TREKKING
EAST THROUGH THE AREA SUNDAY...AND AS A RESULT...DID ELECT TO ADD
SOME POPS BACK INTO THE FORECAST FOR SUNDAY...MAINLY ACROSS THE
SOUTHERN HALF OF THE CWA. OTHERWISE...NO MAJOR CHANGES WERE NEEDED
TO THE SHORT TERM FORECAST.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MOISTURE AND HUMIDITY WILL BE ON THE INCREASE ONCE AGAIN BY
MONDAY...AS A WARM FRONTAL BOUNDARY MOVES NORTH ACROSS THE CWA. PW
VALUES WILL ONCE AGAIN RISE TO AROUND 1.7 TO 1.8 INCHES...AND HEAVY
DOWNPOURS WILL BE POSSIBLE WITH ANY SHOWERS/STORMS THAT DEVELOP.
WILL HAVE TO MONITOR CONDITIONS ONCE AGAIN FOR POTENTIAL LOCALIZED
WATER ISSUES. COLD FRONT WILL MOVE THROUGH THE CWA TUESDAY...WITH
DRIER AND MUCH COOLER WEATHER IN STORE.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
06Z SATURDAY THRU 06Z SUNDAY...
WEAK FRONT REMAINS ACROSS NORTHERN PORTIONS OF AREA NEAR A 3I2 TO
EKN LINE THIS PERIOD. UPPER LEVEL DISTURBANCES AND DEEPER MOISTURE
WILL BRING ROUNDS OF SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF THE
FRONT...TARGETING 08Z TO 13Z AFFECTING MAINLY HTS TO CRW...AND 17Z
TO 23Z TIME PERIODS AFFECTING MAINLY BKW.

THRU 13Z...GENERALLY MVFR TO IFR CEILINGS AND VSBY ACROSS THE ENTIRE
AREA...WITH A BAND OF SHOWERS AND A FEW STORMS MAINLY ALONG THE I64
CORRIDOR.

AFTER 13Z...BECOMING VFR ACROSS THE NORTH BEHIND THE FRONT AFFECTING
MAINLY PKB TO CKB TO EKN. SOUTH OF THE FRONT EXPECT GENERALLY MVFR
CEILINGS WITH AFTERNOON SHOWERS AND STORMS...AFFECTING HTS AND CRW
BUT ESPECIALLY BKW.

AFTER 00Z...SHOWERS MAINLY SOUTH AFFECTING BKW...OTHERWISE...MVFR TO
IFR FOG AND LOWER CEILINGS REDEVELOPING BY 06Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: EXTENT OF FG VS STRATUS MAY VARY OVERNIGHT.
DISSIPATION AND REDEVELOPMENT OF CONVECTION COULD VARY DEPENDING ON
EXACT TRACK OF UPPER DISTURBANCES.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              SAT 08/10/13
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    M    M    M    M    H    H    M    M    M
HTS CONSISTENCY  M    L    L    L    L    L    M    M    M    M    M    H
BKW CONSISTENCY  M    H    H    M    M    M    H    M    H    H    H    H
EKN CONSISTENCY  M    L    L    H    H    H    L    H    H    H    H    H
PKB CONSISTENCY  M    L    L    L    L    L    L    M    H    H    H    H
CKB CONSISTENCY  H    L    L    L    L    L    M    M    H    H    H    H

AFTER 06Z SUNDAY...
IFR POSSIBLE IN ROUNDS OF CONVECTION INTO SATURDAY NIGHT. IN HUMID
AIR IFR CEILINGS COULD EVEN DEVELOP OUTSIDE THE
CONVECTION...ESPECIALLY AT NIGHT AND INTO THE MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...50/SL
NEAR TERM...50/30
SHORT TERM...SL
LONG TERM...SL
AVIATION...JMV
Hazardous weather outlook, Aug 9, 10:29 PM EDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1029 PM EDT FRI AUG 9 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110230-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1029 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:04 AM EDTSpecial Weather StatementRLXPutnam56 min
Aug 10, 6:25 AM EDTSpecial Weather StatementRLXKanawha65 min
Aug 10, 6:27 AM EDTSpecial Weather StatementRLXPocahontas63 min
Aug 10, 7:00 AM EDTFlash Flood WarningRLXClay, Kanawha3 hr
Aug 10, 7:04 AM EDTSpecial Weather StatementRLXBoone, Lincoln56 min

Nearby

Flash Flood Watches in West Virginia, 2013Flash Flood Watches in Kentucky, 2013Flash Flood Watches in Ohio, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.